Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Topeka, KS

May 31, 2022Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 31, 2022, 4:14 AM CDT for Dickinson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 4:14 AM CDT (09:14 UTC)
Expired
May 31, 2022, 6:49 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS53 KTOP 310914
FFWTOP
KSC041-311215-
/O.NEW.KTOP.FF.W.0009.220531T0914Z-220531T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
414 AM CDT Tue May 31 2022

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Dickinson County in central Kansas...

* Until 715 AM CDT.

* At 413 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Abilene, Chapman, Solomon, Enterprise, Woodbine, Moonlight and 
  Talmage.

This includes the following highways...
	Interstate 70 between mile markers 267 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3872 9693 3871 9737 3891 9737 3892 9738
      3893 9737 3905 9737 3906 9696 3897 9696
      3898 9695 3881 9693

FLASH FLOOD...RADAR INDICATED

$$

53
1 follow-up statement
660 
WGUS73 KTOP 311149
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
649 AM CDT Tue May 31 2022

KSC041-311159-
/O.CAN.KTOP.FF.W.0009.000000T0000Z-220531T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-
649 AM CDT Tue May 31 2022

...FLASH FLOOD WARNING FOR DICKINSON COUNTY HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

LAT...LON 3872 9693 3871 9737 3891 9737 3892 9738
      3893 9737 3905 9737 3906 9696 3897 9696
      3898 9695 3881 9693

$$

Laflin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:14 AM CDT, 1 hour earlier.

Area forecast discussion, May 31, 3:14 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Topeka KS
314 AM CDT Tue May 31 2022

.DISCUSSION... Issued at 314 AM CDT Tue May 31 2022

Key Messages:

- Flood threat continues today and tonight

- Severe weather possible this afternoon and evening

Discussion:

Showers and thunderstorms will begin to weaken and taper off this
morning as the low-level jet weakens diurnally, although the rain
chance never really diminishes completely as several outflow
boundaries and a synoptic boundary drape across the region. More
widespread and robust redevelopment is possible as early as noon
but more likely in the afternoon and evening, especially across
the southeastern half of the forecast area, as the synoptic
boundary slowly sinks southward and instability increases along
and south. Deep layer shear will decrease today as the upper jet
pulls away to the northeast; however, effective shear is still
expected to linger around 30 kts this afternoon and evening,
possibly supporting brief supercellular structures and a wind/hail
threat with the strongest storms. Storm mode will quickly become
messy due to the number of updrafts and lack of steering off the
boundary, and especially as the low-level jet increases again
tonight. As a result, the primary threat will actually be
flooding, especially in areas that already received quite a bit of
rain yesterday and early this morning. An extension to the flood
watch is planned shortly.

Storm chances will continue into Wednesday but are not expected
to be strong/severe, and should be less widespread as the main
focus for thunderstorm development (boundary/LLJ) shifts south.
After precip chances end Wednesday night, quiet conditions and
mild temperatures are then expected for Thursday and Friday.

Flow becomes more zonal again by Saturday and brings a return for
storm chances by the weekend, but predictability for any strong/
severe storm chances is too low to pin anything down for the
weekend or early next week at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1216 AM CDT Tue May 31 2022

A line of showers and thunderstorms is expected to slowly
progress east early this morning, impacting the MHK terminal for
the next few hours, and the TOP/FOE terminals mainly between 07z-
10z. While a few showers may linger after sunrise, mainly VFR
conditions are expected from sunrise through about noon. The
forecast becomes tricky thereafter as a boundary stalls over the
area, making additional thunderstorms likely especially at in the
Topeka area, but timing of those thunderstorms very difficult.
Showers and thunderstorms are expected on-and-off through much of
the day, especially during the afternoon and early evening hours,
as well as briefly reduced ceilings.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ010>012-021>024-
026-035>039-054-055.

&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, May 31, 3:37 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
337 AM CDT Tue May 31 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-010900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
337 AM CDT Tue May 31 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Several rounds of showers and thunderstorms are expected through
tonight. Flooding is possible, as well as a few strong to severe
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 30, 11:10 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1110 PM CDT Mon May 30 2022

KSZ022-023-036-038-310500-
Wabaunsee-Geary-Pottawatomie-Riley-
1110 PM CDT Mon May 30 2022

...Strong thunderstorms will impact portions of central Geary,
southeastern Riley, northwestern Wabaunsee and southern Pottawatomie
Counties through MIDNIGHT CDT...

At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of St. George to near
Grandview Plaza. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manhattan, Junction City, Wamego, Alma, Ogden, Grandview Plaza, St.
George, McFarland, Belvue, Emmett and Louisville.

This includes Interstate 70 between mile markers 293 and 331.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3928 9603 3902 9625 3899 9692 3928 9655
      3935 9603
TIME...MOT...LOC 0410Z 253DEG 38KT 3927 9649 3904 9677

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 30, 11:19 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Mon May 30 2022

KSZ011-012-023-024-310500-
Pottawatomie-Brown-Jackson-Nemaha-
1119 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of northeastern
Pottawatomie, southern Nemaha, northern Jackson and southwestern
Brown Counties through MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Onaga, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holton, Onaga, Wetmore, Circleville, Netawaka, Soldier, Havensville
and Goff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.

&&

LAT...LON 3946 9558 3933 9620 3956 9630 3957 9628
      3957 9624 3958 9624 3974 9574
TIME...MOT...LOC 0418Z 249DEG 37KT 3948 9621

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 31, 12:39 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1239 AM CDT Tue May 31 2022

KSZ023-024-026-038-039-310630-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Jackson-
1239 AM CDT Tue May 31 2022

...Strong thunderstorms will impact portions of west central
Jefferson, Shawnee, northeastern Wabaunsee, southeastern Pottawatomie
and southern Jackson Counties through 130 AM CDT...

At 1239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvue to near Paxico to 7 miles south of
Alma. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, Rossville, St. Marys, Dover, Silver Lake, Meriden, Hoyt,
Maple Hill, Mayetta, Paxico, Delia, Willard and Keene.

This includes the following highways...
 Interstate 70 between mile markers 333 and 355.
 Kansas Turnpike between mile markers 176 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3938 9556 3919 9555 3899 9560 3890 9628
      3904 9621 3923 9615
TIME...MOT...LOC 0539Z 250DEG 42KT 3920 9614 3903 9618 3890 9626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:05 PM CDTSpecial Weather StatementTOPBrown25 min
May 30, 7:33 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 30, 7:38 PM CDTAreal Flood AdvisoryTOPJackson3 hr
May 30, 8:03 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage28 min
May 30, 10:12 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley33 min
May 30, 10:17 PM CDTFlood WatchTOPAnderson, Brown, Clay, Coffey, Dickinson, Douglas and 13 more45 hr
May 30, 10:42 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley33 min
May 30, 10:44 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley31 min
May 30, 11:10 PM CDTSpecial Weather StatementTOPGeary50 min
May 30, 11:19 PM CDTSpecial Weather StatementTOPJackson41 min
May 31, 12:24 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Pottawatomie, Riley, Wabaunsee111 min
May 31, 12:39 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee51 min
May 31, 1:43 AM CDTAreal Flood AdvisoryTOPJackson2 hr
May 31, 1:59 AM CDTAreal Flood AdvisoryTOPDouglas, Geary, Jefferson, Morris, Pottawatomie, Riley and 2 more6 hr
May 31, 3:41 AM CDTFlash Flood WarningTOPJackson3 hr
May 31, 4:47 AM CDTRiver Flood WarningTOPWabaunsee11 hr
May 31, 6:18 AM CDTAreal Flood AdvisoryTOPJackson102 min
May 31, 6:49 AM CDTAreal Flood AdvisoryTOPDickinson2 hr
May 31, 8:24 AM CDTAreal Flood AdvisoryTOPAnderson4 hr
May 31, 6:33 PM CDTSevere Thunderstorm WarningTOPLyon28 min

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.